Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 192, NWS Memphis, TN

June 18, 2023Alcorn County, Tippah County, Mississippi; Hardeman County, McNairy County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 18, 2023, 9:58 PM CDT for Alcorn County, Tippah County, Mississippi; Hardeman County, McNairy County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2023, 9:58 PM CDT (02:58 UTC)
Expired
Jun 18, 2023, 10:45 PM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Alcorn County, MS, Tippah County, MS, Hardeman County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 108 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 6:52 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:08 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 18, 6:08 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
608 PM CDT Sun Jun 18 2023

...New AVIATION...

.SYNOPSIS...
Issued at 312 PM CDT Sun Jun 18 2023

Strong to severe storms are expected to develop this evening.
Damaging winds, large hail, heavy rain, and a few tornadoes are
possible. The window for severe weather looks to be from 5PM
through midnight for our forecast area. An upper low will stall
over the Tennessee Valley through mid to late week. Scattered
showers and thunderstorms will affect areas along and east of the
Mississippi River. Slightly cooler than normal high temperatures
will prevail over the Midsouth through Friday.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 312 PM CDT Sun Jun 18 2023

A tough forecast for the next several hours across the Mid South.
We are still anticipating strong to severe storms to develop
across the area this evening. This is a shaky confidence but high
ceiling type forecast for the region. All short range guidance
still points to storms developing after 5 PM this evening lasting
through midnight across the area. This particular round looks to
be more cellular than linear and that could increase the hail
threat and the tornado threat. SPC still maintains mostly a slight
risk for the area with a small portion of the southern areas of
the CWA in an enhanced risk. The good news is this should be the
last of the severe weather for the next several days as this
active pattern comes to an end. Next week an upper low will cut
off and deepen over the Midwest and drift south through mid week.
This would be a trigger for a few showers and storms, but nothing
severe. Slightly cooler temperatures expected next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Sun Jun 18 2023

Round 2 of convection is set to begin near 00z and brief periods
of low VSBYs and TSRA are expected. After the system moves through
some low CIGS producing IFR conditions are likely. By mid morning
tomorrow, the low cloud deck should scatter out back to VFR. A
few models showed some scattered showers on the back side of the
system late tomorrow morning, but coverage and confidence were too
low to include precip in the TAFs tomorrow.

Winds may gust as this second round moves through, but will slow
generally around 4kts overnight. Some BR may occur within the low
CIGS and abundant moisture, but should not lower VSBYs below 2sm.
Winds will jump back with diurnal trends tomorrow with some
potential for gusty conditions tomorrow afternoon with a gradual
shift to the west and eventually northwest.

DNM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...MJH
AVIATION...DNM

In the hours before

Local storm report, Jun 18, 6:08 PM CDT, 3 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
608 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     Hail             Beech Grove             36.17N 90.62W
06/18/2023  E1.25 inch       Greene             AR   Public

            Public reports image of hail in Beech Grove.
            Time is radar estimated.

&&
Local storm report, Jun 18, 6:27 PM CDT, 3 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
627 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     Hail             Beech Grove             36.17N 90.62W
06/18/2023  E1.75 inch       Greene             AR   Public

            Corrects previous hail report from Beech
            Grove. Public reports image of hail in Beech
            Grove. Time is radar estimated.

&&
Special weather statement, Jun 18, 9:22 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
922 PM CDT Sun Jun 18 2023

MSZ003-004-TNZ089-090-190300-
Tippah MS-Benton MS-Hardeman TN-Fayette TN-
922 PM CDT Sun Jun 18 2023

...A strong thunderstorm will impact portions of northwestern Tippah,
northern Benton, southeastern Fayette and southern Hardeman Counties
through 1000 PM CDT...

At 922 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lagrange, or 17 miles southwest of Bolivar, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canaan, Lagrange, Michigan City, Walnut, Middleton, Grand Junction,
La Grange, Hickory Valley, Saulsbury, Rogers Springs, Brody, Lisbon,
New Canaan, Hebron, Hamilton, Van Buren and Ghost River State Natural
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 AM CDT for northeastern
Mississippi...and west Tennessee.

&&

LAT...LON 3489 8894 3496 8935 3497 8935 3515 8926
      3518 8886
TIME...MOT...LOC 0222Z 269DEG 25KT 3507 8922

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:34 PM CDTTornado WarningMEGBenton, Tippah26 min
Jun 18, 11:43 PM CDTAreal Flood AdvisoryMEGAlcorn, Prentiss, Tippah2 hr
Jun 18, 8:22 PM CDTAreal Flood AdvisoryMEGShelby3 hr
Jun 18, 8:36 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby39 min
Jun 18, 8:56 PM CDTTornado WarningMEGFayette, Hardeman34 min
Jun 18, 9:22 PM CDTSpecial Weather StatementMEGHardeman38 min
Jun 18, 9:27 PM CDTAreal Flood AdvisoryMEGMadison105 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.